I shadowed an F3 ED doctor who was notified that a blue light call was due in 5 minutes. The patient was being brought from her home into the ED department into Resus via an ambulance with her husband and 2-year-old son.
The patient is a 21-year-old female with full capacity and speaks English. The patient’s ethnicity is African, and her religion is Muslim. The patient does not have a current occupation.
PC: The patient presented felling generally unwell, weak and, vomiting.
HPC: The patient is type 1 diabetic. The patient stopped taking her insulin for 2-3 days as she was feeling unwell. Since then, she has been unable to eat, progressively becoming weaker and is not able to weight-bare. The patient was experiencing nausea and vomiting overnight and woke up feeling very unwell this morning. In addition, she has generalised body pain, mainly in her lower back and abdomen. She reported with no fevers, no diarrhoea, no headaches, and no urinary symptoms. Her last period was 2 weeks ago. In the ambulance, the paramedics reported that the patient threw up several times with a BM reading of 36.3mmol/L. The patient threw-up an additional 2 times in resus, the vomit appeared very dark. The paramedics reported large nitrous oxide gas canisters in the home which the patient’s husband said they had been using, resulting in the paramedics sending a safe-guarding referral as the child was present at the time.
Past medical history: The patient has had multiple recurrent DKAs, recurrent UTIs, history of pyelonephritis and, previous ESBL. Most recently, in February 2022 the patient was admitted to hospital as she had developed a right renal abscess and was in a hyperglycaemic state, with a Hba1c of 104mmol/mol (normal = 40mmol/mol).
Drug History: daily insulin: Humalog 11-18U with meals and Tresiba 30U ON, Thiamine 200mg x1 daily (vitamin B due to her poor nutritional intake) and, Sertraline 50mg x1 daily (antidepressant). The patient has an allergy to Penicillin.
Social History: The patient lives with her husband and son. She does drink alcohol but denies excessive use over past week. The patient is usually fit and well.
Observations: The patient was afebrile, Tachycardic HR=121 bpm. The nurse observed patient’s RR and SATs which were both normal when settled, BP 130/71.
Emergency investigations required to make a definitive diagnosis: Blood gas test taken:
Differential diagnosis: DKA or HHS secondary to medication non-compliance.
Definitive diagnosis: DKA, diabetic ketoacidosis due to BM levels in resus spiking to 40mmol/L and blood is very acidic, this is because, although there may be glucose in the blood, the body has a lack of insulin, so glucose is not able to get into the cells to facilitate respiration and other chemical processes. The body will then break down its fat stores to release glucose, during this process, ketones are released, which are acidic, making the blood pH acidic.
The treatment strategy for this patient included:
What challenges did you experience and how they were overcome? The patient was shouting in distress and was visibly in discomfort. She began moving a lot, refusing to let the nurses touch her. Her husband played Quran verse from his phone which calmed her so the nurses could gain consent to take the necessary initial tests for a patient who has entered resus. Due to severe dehydration, the patient was urinating less frequently, the doctor added any tests she would usually obtain from a urine sample to be added to the blood tests. In addition, the patients dehydrated state made it difficult to find a vein viable for cannulation for the IV drip. The F3 called for another doctor to put the cannula in, he used a butterfly needle of the smallest size available and was able to put the cannula in to give the saline solution and medication.
There are 2 types of Diabetes Mellitus: Type 1, a lack of insulin production and, Type 2, insulin resistance. This condition poses challenges when managing patient oral/dental health. Patients with diabetes are at an increased risk of gingivitis and periodontitis. This condition can result in halitosis, alveolar bone Loss, tooth mobility, receding gums and, tooth loss. Secondly, diabetic patients have an increased likelihood of developing severe dentoalveolar abscesses with facial space involvement. Diabetic patients often present with xerostomia due to dehydration and decreased salivary flow. This makes them at an increased risk of caries due to lack of remineralisation of HAP crystals in the enamel from ions within the saliva. Diabetic patients may be prescribed oral hypoglycaemic medications such as Metformin which have side effects that include Oral lichenoid reaction (red, inflamed oral tissues), Oral candidiasis (a fungal infection called thrush causing white spots to occur in the mouth), angular cheilitis (sore cracks at the corners of the mouth). The time and length of a dental appointment may disrupt the normal pattern of a patient food intake, which, can interfere with good diabetic control. The clinician must pay attention to length of appointment, making them as short as possible and ask the patient what time of day would be best for them. In addition, the clinician should review the patient’s medication which may cause hypoglycaemia and liaise with the patient’s diabetic specialist nurse or GP for optimal patient care (especially prior to elective surgery) and any contraindications that could occur. The clinician should instruct the patient to have their normal breakfast and medications prior to their dental appointment and resume their normal diet following their procedure. If the patients has a limited ability to chew as a result of their dental treatment, the clinician should advise them to have soft food/liquid to maintain glucose levels. Diabetic patients have an increased risk of orthostatic hypotension as a result of autonomic neuropathy so, supine patients should be slowly raised upright in the dental chair. Practitioners are to avoid prescribing drugs that will interfere with a patient’s diabetic control e.g., Steroids, they will worsen glycaemic control. Prescribing routine antibiotics is recommended for emergency surgery in poorly controlled diabetics. Diabetic patients have poor wound healing, therefore, any invasive treatments e.g., tooth extraction will require diligent after care e.g., sutures and follow-up appointments to minimise risk of wound infection. A diabetic patient presenting with an oro-facial infection should be vigorously treated to prevent diabetic emergencies. If a patient becomes hypoglycaemic in the dental chair: shaking, irritated behaviour, confusion, thirsty, clammy, blurry vision, slurred speech, headache, fitting, BM <4; stop all treatment and administer oral glucose, repeat if necessary. If the patient becomes unconscious, administer glucagon IM injection 1mg/ml, monitor vital signs, patients should regain consciousness after 10 minutes. Once they have regained consciousnesses, give oral glucose (the glucose released by glycogenolysis-hepatic breakdown of glycogen to glucose is utilized rapidly by the body so there is a risk of hypoglycaemia again). Check patient BM, normal range 4-7 mmol/L. If the patient remains unconscious and no displays ‘signs of life’ (breathing and circulation): Call 999 and start CPR immediately.